Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 56, NWS North Platte, NE

May 23, 2008Lincoln County, Logan County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2008, 7:08 PM CDT for Lincoln County, Logan County, McPherson County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 7:08 PM CDT (00:08 UTC)
Expired
May 23, 2008, 7:45 PM CDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Lincoln County, NE, Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:07 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240008
SVRLBF
NEC111-113-117-240045-
/O.NEW.KLBF.SV.W.0056.080524T0008Z-080524T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
  EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTH
  OF RINGGOLD...OR 11 MILES NORTHEAST OF NORTH PLATTE...AND MOVING
  NORTH AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RINGGOLD BY 725 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND SOUTHWESTERN
NEBRASKA.

LAT...LON 4172 10090 4172 10059 4124 10056 4122 10080
TIME...MOT...LOC 0008Z 175DEG 41KT 4132 10070

$$

POWER
2 follow-up statements
000 
WWUS53 KLBF 240023
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT FRI MAY 23 2008

NEC111-113-117-240045-
/O.CON.KLBF.SV.W.0056.000000T0000Z-080524T0045Z/
MCPHERSON NE-LOGAN NE-LINCOLN NE-
722 PM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL LINCOLN...WESTERN LOGAN AND EASTERN MCPHERSON
COUNTIES...

AT 718 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 92
MILE MARKER 220...OR 11 MILES WEST OF STAPLETON...MOVING NORTH AT 47
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN MCPHERSON COUNTY AT 740 PM CDT
  RURAL WESTERN LOGAN COUNTY AT 740 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND SOUTHWESTERN
NEBRASKA.

LAT...LON 4172 10090 4172 10059 4124 10056 4122 10080
TIME...MOT...LOC 0022Z 175DEG 41KT 4148 10072

$$

POWER
000 
WWUS53 KLBF 240039
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT FRI MAY 23 2008

NEC111-113-117-240049-
/O.EXP.KLBF.SV.W.0056.000000T0000Z-080524T0045Z/
MCPHERSON NE-LOGAN NE-LINCOLN NE-
739 PM CDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN...
WESTERN LOGAN AND EASTERN MCPHERSON COUNTIES WILL EXPIRE AT 745 PM
CDT/645 PM MDT/...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT SATURDAY MORNING FOR THE PANHANDLE AND SOUTHWESTERN
NEBRASKA.

LAT...LON 4172 10090 4172 10059 4124 10056 4122 10080
TIME...MOT...LOC 0039Z 175DEG 41KT 4167 10074

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:32 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 3:32 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI MAY 23 2008

.SYNOPSIS...

996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED
TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED
THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS
PANHANDLE.

&&

.DISCUSSION...

MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER
IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS
EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG
FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE
SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND
WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN
AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH
REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND
NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR
QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE
TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH
SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT
DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH
SCHCS RETAINED.

WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL
EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE
BEGINNING OF THE WEEK.

&&
.AVIATION...

THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL
DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE
AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE
HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED
NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE
POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN.
SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL
CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX
THROUGH THE MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT
FOR NEZ038-057>059-069>071.

TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NEZ069>071.

&&

GARNER/POWER
Hazardous weather outlook, May 23, 3:39 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI MAY 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS
GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY
RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE
RAINFALL ALREADY ON SATURATED GROUND.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND
SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW
PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY
AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS
NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO
THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE
FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE
AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER
NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A
THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM
FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE
STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO.
STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY
NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED.

ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS
MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH
IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE
LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE
FLASH FLOODING.

RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH
STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO
FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE
SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO
THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN
IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED
GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS
WESTERN AND SOUTHWESTERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, May 23, 3:07 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      10 SSE STOCKVILLE       40.40N 100.31W
05/23/2008                   FRONTIER           NE   LAW ENFORCEMENT

            WATER REPORTED OVER COUNTY ROAD WEST OF MEDICINE CREEK BY
            LAW ENFORCEMENT. ROAD WAS REPORTED UNDER WATER.

&&

CARMEL
Local storm report, May 23, 3:24 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             10 SW EUSTIS            40.56N 100.16W
05/23/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 4:17 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             17 SSW STOCKVILLE       40.31N 100.51W
05/23/2008  E0.75 INCH       RED WILLOW         NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 4:20 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             14 SSW STOCKVILLE       40.35N 100.49W
05/23/2008  E0.75 INCH       FRONTIER           NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 4:48 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             8 SW OCONTO             41.06N 99.87W
05/23/2008  E0.50 INCH       CUSTER             NE   PUBLIC

&&

CARMEL
Local storm report, May 23, 4:52 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             CURTIS                  41.29N 99.92W
05/23/2008  E0.25 INCH       CUSTER             NE   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO BEING REPORTED.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:16 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningLBFArthur, Keith33 min
May 23, 7:47 PM CDTFlash Flood WarningLBFCuster, Lincoln6 hr
May 23, 9:09 PM CDTAreal Flood AdvisoryLBFDeuel8 hr
May 23, 9:35 PM CDTAreal Flood WarningLBFChase, Frontier, Hayes, Lincoln, Perkins8 hr
May 24, 12:07 AM CDTRiver Flood WarningLBFChase, Hayes15 hr
May 24, 3:49 AM CDTDense Fog AdvisoryLBFArthur, Chase, Custer, Deuel, Frontier, Garden and 9 more4 hr
May 24, 12:44 PM CDTSevere Thunderstorm WarningLBFCherry46 min
May 24, 4:36 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler15 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.